Alert archive / Kansas / Freeze Warnings in 2023

Freeze Warning 6, NWS Dodge City, KS

October 13, 2023Hamilton County, Morton County, Stanton County, Kansas

NWS Dodge City, KS issued this freeze warning at Oct 13, 2023, 12:05 PM MDT for Hamilton County, Morton County, Stanton County, Kansas. It took effect at Oct 14, 2023, 12:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 13, 2023, 12:05 PM MDT (18:05 UTC)
In effect from
Oct 14, 2023, 12:00 AM MDT
Expired
Oct 14, 2023, 8:22 AM MDT
In force
8 hr
Issued by
NWS Dodge City, KS

Counties Hamilton County, KS, Morton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 162 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -180 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-180 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

331 
WWUS73 KDDC 131805
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
105 PM CDT Fri Oct 13 2023

KSZ061-140215-
/O.UPG.KDDC.FZ.A.0004.231014T0600Z-231014T1500Z/
/O.NEW.KDDC.FZ.W.0006.231014T0600Z-231014T1500Z/
/O.CON.KDDC.HW.W.0008.000000T0000Z-231013T2100Z/
Hamilton-
Including the city of Syracuse
1205 PM MDT Fri Oct 13 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
SATURDAY...

* WHAT...For the High Wind Warning, north winds 30 to 40 mph 
  with gusts up to 60 mph. For the Freeze Warning, sub-freezing 
  temperatures as low as 30 expected.

* WHERE...Hamilton County.

* WHEN...For the High Wind Warning, until 3 PM MDT this 
  afternoon. For the Freeze Warning, from midnight tonight to 9 
  AM MDT Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles. Frost and freeze
  conditions will kill crops, other sensitive vegetation and
  possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ074-140215-
/O.UPG.KDDC.FZ.A.0004.231014T0600Z-231014T1500Z/
/O.NEW.KDDC.FZ.W.0006.231014T0600Z-231014T1500Z/
Stanton-
Including the city of Johnson City
105 PM CDT Fri Oct 13 2023

...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM CDT SATURDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Stanton County.

* WHEN...From 1 AM to 10 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ084-140215-
/O.NEW.KDDC.FZ.W.0006.231014T0600Z-231014T1500Z/
Morton-
Including the city of Elkhart
105 PM CDT Fri Oct 13 2023

...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM CDT SATURDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Morton County.

* WHEN...From 1 AM to 10 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ030-031-043>046-062>065-077-078-132100-
/O.CON.KDDC.HW.W.0008.000000T0000Z-231013T2100Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Kearny-Finney-Hodgeman-Pawnee-
Gray-Ford-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Lakin, 
Deerfield, Garden City, Jetmore, Hanston, Larned, Cimarron, 
Montezuma, and Dodge City
105 PM CDT Fri Oct 13 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* WHAT...Northwest winds 35 to 40 mph with gusts up to 60 mph.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
4 follow-up statements
943 
WWUS73 KDDC 132038
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
338 PM CDT Fri Oct 13 2023

KSZ061-140500-
/O.EXP.KDDC.HW.W.0008.000000T0000Z-231013T2100Z/
/O.CON.KDDC.FZ.W.0006.231014T0600Z-231014T1500Z/
Hamilton-
Including the city of Syracuse
238 PM MDT Fri Oct 13 2023

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
MDT SATURDAY...
...HIGH WIND WARNING WILL EXPIRE AT 3 PM MDT THIS AFTERNOON...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Hamilton County.

* WHEN...From midnight tonight to 9 AM MDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ030-031-043>046-062>065-077-078-132145-
/O.EXP.KDDC.HW.W.0008.000000T0000Z-231013T2100Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Kearny-Finney-Hodgeman-Pawnee-
Gray-Ford-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Lakin, 
Deerfield, Garden City, Jetmore, Hanston, Larned, Cimarron, 
Montezuma, and Dodge City
338 PM CDT Fri Oct 13 2023

...HIGH WIND WARNING WILL EXPIRE AT 4 PM CDT THIS AFTERNOON...

$$

KSZ074-084-140500-
/O.CON.KDDC.FZ.W.0006.231014T0600Z-231014T1500Z/
Stanton-Morton-
Including the cities of Johnson City and Elkhart
338 PM CDT Fri Oct 13 2023

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT
SATURDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Stanton and Morton Counties.

* WHEN...From 1 AM to 10 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
894 
WWUS73 KDDC 132250
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
550 PM CDT Fri Oct 13 2023

KSZ061-074-084-141200-
/O.CON.KDDC.FZ.W.0006.231014T0600Z-231014T1500Z/
Hamilton-Stanton-Morton-
Including the cities of Syracuse, Johnson City, and Elkhart
550 PM CDT Fri Oct 13 2023 /450 PM MDT Fri Oct 13 2023/

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/
TO 10 AM CDT /9 AM MDT/ SATURDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Hamilton, Stanton, and Morton.

* WHEN...From midnight tonight to 9 AM MDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

Turner
537 
WWUS73 KDDC 140600
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
100 AM CDT Sat Oct 14 2023

KSZ061-074-084-141500-
/O.CON.KDDC.FZ.W.0006.000000T0000Z-231014T1500Z/
Hamilton-Stanton-Morton-
Including the cities of Syracuse, Johnson City, and Elkhart
100 AM CDT Sat Oct 14 2023 /1200 AM MDT Sat Oct 14 2023/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT /9 AM MDT/
THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 31.

* WHERE...Hamilton, Stanton and Morton Counties.

* WHEN...Until 10 AM CDT /9 AM MDT/ this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
551 
WWUS73 KDDC 141422
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
922 AM CDT Sat Oct 14 2023

KSZ061-074-084-141530-
/O.CAN.KDDC.FZ.W.0006.000000T0000Z-231014T1500Z/
Hamilton-Stanton-Morton-
Including the cities of Syracuse, Johnson City, and Elkhart
922 AM CDT Sat Oct 14 2023 /822 AM MDT Sat Oct 14 2023/

...FREEZE WARNING IS CANCELLED...

Temperatures have warmed to above freezing.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this freeze warning went out at Oct 13, 10:07 AM MDT, 1 hour 58 minutes earlier.

Area forecast discussion, Oct 13, 10:07 AM MDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1107 AM CDT Fri Oct 13 2023

...UPDATE TO AVIATION...

.SHORT TERM...(Today through Saturday)
Issued at 333 AM CDT Fri Oct 13 2023

Key Messages:
 * Strong winds blowing all day long
 * Much colder today
 * Light freeze possible Saturday morning along Colorado border

A sfc cyclone is located across Nebraska early this morning. This
low is about 994 hPa. This formidable low will keep very strong
winds in the forecast all day along across southwest Kansas. The
strong NW winds will blow 30 to 45 mph with gusts of 50 to 65 mph.
Have the highest confidence of the strong winds from Scott City,
Garden City and possibly extending southeast towards Dodge City.
A slight weakening of the winds is expected by dusk tonight.

The air quality model that NOAA runs is indicating some blowing
dust potential for the FA. Have BLDU in the wx grids to account
for this. It hasn't rained in a while, so it remains to be seen
how much of the dust will be a problem or not today. With the
strong winds, it is completely reasonable to expect some low
visibilities given the strong winds and how dry it has been. The
RRFS model is not running anymore, so couldn't check a second
source of BLDU NWP output. Will have to watch today to see how
this all unfolds. Otherwise, will keep the High Wind Warning as
is. It's not a slam dunk, high impact event, although it will be
noticeable given how weak our winds have been recently.

Otherwise, the next concern is highs today. It will be much colder
in the post-frontal environment with highs mainly only in the 50s
with a few 60s along the Oklahoma border. Lows tonight will be
colder with mainly 30s for the FA. The EC ensembles shows 90-100%
probabilities of lows colder than 40F along the Colorado border,
so there is a concern for a freeze. A Freeze Watch is in effect
in this area given the potential. Lastly, highs Saturday will
still be cool with much of the FA in the 50s, except for a few 60s
along the Oklahoma border.

.LONG TERM...(Saturday night through Thursday)
Issued at 333 AM CDT Fri Oct 13 2023

Key Messages:
 * Mainly dry
 * Freeze possible Sunday morning
 * Mild business week

The EC ensembles is showing 90-100% probabilities of lows lower
than 40F Sunday morning along and west of Highway 83. Will have to
watch out for a freeze then. Otherwise, high pressure will be in
control for the rest of the weekend. Highs Sunday will moderate a
bit with 60s for the FA. Even with the warmer highs, fire danger
doesn't look too bad as afternoon RH is expected to remain at
moderate levels and the winds are forecast to be on the weaker
side.

For the next business week, shortwave ridging is expected ahead of
a UL trof moving across the northern plains. The net result is
more mild and tranquil weather. We will see rebounding
temperatures with highs in the 70s and lows in the 30s to 40s.

The long range EC is showing a frontal passage next Wednesday into
Thursday. There might be some light moisture associated with this
front. The EC ensembles indicate 40-60% probabilities of 0.01" or
more precipitation along this front. Will have to watch for now
as confidence is low. Moisture trajectories ahead of this front
are not all that exciting with much of the BL moisture shunted off
to the east and southeast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1101 AM CDT Fri Oct 13 2023

Prevailing low level stratus may result periods of MVFR cigs in
vicinity of KHYS through late afternoon before slowly scattering
out this evening. Otherwise, mainly VFR conditions are expected to
prevail in vicinity of all TAF sites through early Saturday. Gusty
northwest winds upward of 40-50kt through late afternoon are forecast
to begin gradually subsiding this evening, dropping below 20-25kt
west to east overnight into early Saturday as a strong surface low
in eastern Nebraska pushes slowly east through the Upper Midwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  36  60  34 /   0   0   0   0
GCK  58  34  58  31 /   0   0   0   0
EHA  60  33  61  31 /   0   0   0   0
LBL  60  33  61  31 /   0   0   0   0
HYS  56  38  57  36 /   0   0   0   0
P28  63  40  62  40 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 4 PM CDT /3 PM MDT/ this afternoon for
KSZ030-031-043>046-061>065-077-078.

Freeze Watch from late tonight through Saturday morning for
KSZ061-074.

&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...JJohnson
Hazardous weather outlook, Oct 13, 1:00 AM MDT, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
200 AM CDT Fri Oct 13 2023

KSZ030-031-043>046-061>066-074>081-084>090-141200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
200 AM CDT Fri Oct 13 2023 /100 AM MDT Fri Oct 13 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect for a portion of the area.
See message for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Freeze Watch is in effect for a portion of the area Saturday.
See message for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Oct 13, 10:48 AM MDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1148 AM CDT Fri Oct 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     Non-Tstm Wnd Gst 4 WNW Ogallah           39.00N 99.80W
10/13/2023  M64 MPH          Trego              KS   Mesonet

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 12:47 AM MDTFreeze WatchDDCHamilton, Stanton11 hr

Nearby

Freeze Warnings in Kansas, 2023Every freeze warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.